Skip Nav

Everything in Moderation, Even Tylenol


Here is a caution if you have a cold and are taking medication to control the symptoms: It is really easy to overdose on acetaminophen.

Time and CNN recently reported that:

The Food and Drug Administration wants you to think twice about all that self-medicating you're doing with over-the-counter remedies. Every year, the agency says, about half of the deaths associated with taking painkillers containing acetaminophen are due to unintended overdoses.

It seems the acetaminophen is the primary ingredient in Tylenol as well as many over-the-counter cold and flu remedies. Folks are often not aware of that and are taking too many of both medications at once. An overdose of acetaminophen can cause liver damage, since it is the liver that breaks down and metabolizes the drug. About 200 of the 20 million Americans taking acetaminophen die of accidental over dose each year.

The FDA is proposing a warning label on all medications containing acetaminophen and you should know that the average adult should not exceed 4g of acetaminophen a day . Until the label becomes law be sure to read the ingredients of all your over the counter drugs and follow the recommended dosage. It is also a good idea to drink plenty of liquids when you're sick and this will help your liver too.

Latest

Download our new Selfie app!

+